1887
Volume 2012, Issue 1
  • ISSN: 0253-8253
  • E-ISSN: 2227-0426

Abstract

A 63-year old Yemeni male, known case of endstage renal disease (ESRD), hypertension and diabetes mellitus, underwent craniotomy and endoscopic removal of an intraventricular mass. Peri-operatively he was started on cefazolin, a normal diet and regular hemodialysis without heparin. The international normalising ratio (INR) increased rapidly, reaching 4.2 on day five but responded equally rapidly to parenteral Vitamin K and withdrawal of cefazolin. Cefazolin is an antibiotic commonly used in clinical practice because of its long half-life, narrow spectrum and its ability for dose adjustment in renal failure patients. We review the literature, discuss the risk factors of its use and suggest possible mechanisms causing the prolonged coagulation.

Loading

Article metrics loading...

/content/journals/10.5339/qmj.2012.1.18
2012-06-01
2019-10-21
Loading full text...

Full text loading...

References

  1. 1. Quitilioni   R., , Nightingale   CH. . Cefazolin. . Ann Intern Med.   1978; ;89: : 650– 656 .
    [Google Scholar]
  2. 2. Chung   AH., , Watson   Kristin. . Cefazolin induced hypoprothrombinemia. . Am J Health-sys pharm.   2000; ;65: : 823– 826 .
    [Google Scholar]
  3. 3. Cooper   JW., , Stegerman   JF. . Possible sulfisoxazole and dietary induced hypoprothrombinemia in an elderly women. . J Med Assoc Ga.   1981; ;70: : 875– 877 .
    [Google Scholar]
  4. 4. Murphy   KJ., , Jnnis   MD. . Hepatic disorders and severe bleeding diathesis following nitrofurantoin ingestion. . JAMA . 1968; ;204: : 396– 397 .
    [Google Scholar]
  5. 5. Lipsky   JJ. . Antibiotic-associated hypoprothrombinemia. . J Antimicrob Chemother.   1988; ;21: : 281– 300 .
    [Google Scholar]
  6. 6. Thomas   CW., , Kenneth   LJ., , Naylor   Stephen., , Weinshilbourn   RM. . Cefazolin administration and 2-methyl-1,3,4- thiadiazole in human tissue. Possible relationship to hypoprothrombinemia. . Drug Metabolism and disposition . 2002; ;30: 10 : 1123– 1128 .
    [Google Scholar]
  7. 7. Kuypers   DR., , Claes   K. . Intracrebral haemorrhage caused by cefazolin induced hypoprothrombinemia in a renal transplant recipient. . Nephrol Dial transplant . 2002; ;17: : 532– 533 .
    [Google Scholar]
  8. 8. Souba   W. . Nutritional support. . N Engl J Med.   1997; ;336: : 41 .
    [Google Scholar]
  9. 9. Crowther   MA., , McDonald   E., , Johnston   M., , Cook   D. . Vitamin K deficiency and D-Dimer level in the Intensive Care Unit; A prospective cohort study. . Blood Coagul Fibrinolysis . 2002; ;13: 1 : 49– 52 .
    [Google Scholar]
  10. 10. Kurz   RW., , Wallner   M., , Graninger   W., , Tragi   KH. . Hypoprothrombinemia and bleeding associated with cefazolin. . J Antimicrob Chemother.   1986; ;18: : 772– 773 .
    [Google Scholar]
http://instance.metastore.ingenta.com/content/journals/10.5339/qmj.2012.1.18
Loading
  • Article Type: Case Report
Keyword(s): Cefazolin , craniotomy , end-stage renal disease , malnutrition and Vitamin K
This is a required field
Please enter a valid email address
Approval was a Success
Invalid data
An Error Occurred
Approval was partially successful, following selected items could not be processed due to error